Florida, 2004

Hail in Florida, June 22, 2004

June 22, 2004 · NWS JAX · 1 event in 1 county or zone

Nassau Spotter NAS-52 reported nickel size hail on the northside of Fernandina Beach with gust front winds of 35-40 kts. The hail was observed at the intersection of Atlantic and Tenth streets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Nassau Spotter NAS-52 reported nickel size hail on the northside of Fernandina Beach with gust front winds of 35-40 kts. The hail was observed at the intersection of Atlantic and Tenth streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT TUE JUN 22 2004

.SHORT TERM (TONIGHT-FRI)...SFC ANALYSIS PLACES WEAK TROUGH NORTH OF
THE AREA WITH RIDGE AXIS EXTENDING FROM THE WESTERN ATLANTIC TO
SOUTH CENTRAL FL. A GOOD FETCH OF MOISTURE FROM THE GULF ALONG WITH
GOOD CONVERGENCE WAS PRODUCING SCATTERED THUNDERSTORMS. ONE BAND WAS
EXITING THE NE FL COAST WHILE ANOTHER WAS FROM SE GA TO THE EAST FL
PANHANDLE. SOUNDINGS CAME IN A LITTLE DRIER AT THE UPPER LEVELS AND
THIS HAS RESULTED IN A LITTLE LESS COVERAGE OF STORMS...BUT THE
POTENTIAL FOR HAIL WILL BE HIGHER AND COULD SEE SOME WITH THE
STRONGER STORMS. STEERING WINDS WERE STRONGER AND ALTHOUGH LOCALLY
HEAVY RAIN IS POSSIBLE...WE WILL MORE THAN LIKELY NOT SEE THE COPIOUS
AMOUNTS WE HAVE PREVIOUSLY SEEN.

DEEP LAYER RIDGE GRADUALLY BUILDS INTO THE REGION NEXT COUPLE OF DAYS
WHILE ANOTHER TROUGH HANGS JUST TO THE NORTH. HAVE GONE WITH LIKELY
POPS TO THE NORTH AND CHANCE TO THE SOUTH WEDNESDAY...THEN A RETURN
TO MORE DIURNAL TYPE CONVECTION AND WENT WITH 40 TO 50 PCT POPS
ACROSS THE BOARD THURSDAY AND FRIDAY.

.LONG TERM...DEEP LAYER RIDGE WILL BUILD INTO THE FL PENINSULA WITH
A RETURN TO A MORE TYPICAL SUMMER TIME PATTERN WITH SCATTERED MAINLY
AFTERNOON/EVENING THUNDERSTORMS.
&&

.MARINE...SLY WINDS PERSIST OVER THE WATERS...MAINLY BETWEEN 10 AND
15 KNOTS. WILL CONTINUE TO SEGMENT NEARSHORE/OFFSHORE LEGS WITH SCEC
CONDITIONS DEVELOPING TONIGHT IN OFFSHORE LEGS AS PRESSURE GRADIENT
INCREASES IN RESPONSE TO INTENSIFYING RIDGE TO THE SOUTH AND LOW
PRESSURE APPROACHING THE MIDDLE ATLANTIC STATES. SEAS WILL BE
2 TO 4 FEET TONIGHT. DOWNWARD TREND IN WINDS/SEAS TOWARDS FRIDAY AS
SURFACE RIDGE RE-POSITIONS OVER THE LOCAL WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 89 71 90 / 40 60 30 40
SSI 74 88 75 89 / 30 60 20 40
JAX 74 90 72 91 / 30 60 20 40
SGJ 74 89 75 88 / 30 50 20 40
GNV 72 90 71 92 / 30 50 20 40
OCF 72 91 71 92 / 20 40 10 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP/JH/MH
Hazardous weather outlook, Jun 22, 10:54 AM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1154 AM EDT TUE JUN 22 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1156 AM EDT TUE JUN 22 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MOIST AND UNSTABLE CONDITIONS WILL BRING ANOTHER DAY OF SCATTERED TO
NUMEROUS THUNDERSTORMS...WITH MOVEMENT TOWARDS THE NORTHEAST TO EAST
NEAR 20 MPH. THESE STORMS WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...WIND GUSTS OF 35 TO 45 MPH AND HEAVY RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...CAUSING PONDING OF WATER ALONG ROADWAYS AS
WELL AS LOCALIZED FLOODING OF LOW LYING AREAS. THE GREATEST COVERAGE
WILL BE ACROSS INTERIOR NORTHEAST FLORIDA THIS MORNING...FROM THE
I-10 CORRIDOR SOUTH TO NEAR GAINESVILLE... SHIFTING NORTH AND EAST
THIS AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY...THEN CONVECTION WILL BECOME SCATTERED THURSDAY THROUGH
MONDAY. THE STRONGEST STORMS EACH DAY WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
SPOTTERS SHOULD ESPECIALLY BE ON THE ALERT FOR THE POSSIBILITY OF
STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY
REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/PP

In the hours before

Special weather statement, Jun 22, 3:31 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT TUE JUN 22 2004

GAZ150-163-164-222115-
CHARLTON GA-CLINCH GA-WARE GA-
431 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON...CLINCH
AND WARE COUNTIES FOR STRONG THUNDERSTORM WINDS AND FREQUENT
LIGHTING VALID UNTIL 515 PM EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES WEST OF STEVEN
FOSTER STATE PARK...OR ABOUT 8 MILES NORTH OF FARGO...MOVING EAST AT
15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
IN THE OKEFENOKEE NATIONAL WILDLIFE REFUGE INCLUDING THE STEVEN
FOSTER STATE PARK THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 4:07 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT TUE JUN 22 2004

GAZ164-222145-
CHARLTON GA-
507 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CHARLTON
COUNTY FOR STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING VALID
UNTIL 545 PM EDT...

AT 507 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF STEVEN FOSTER
STATE PARK...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK...RACE
POND...HOMELAND AND FOLKSTON THROUGH 545 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 35 TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 4:35 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT TUE JUN 22 2004

FLZ024-GAZ165-166-222215-
COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
535 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN NASSAU
AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 615 PM
EDT...

AT 535 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHWEST OF
HILLIARD...OR ABOUT 5 MILES SOUTH OF FOLKSTON...MOVING EAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND HILLIARD...KINGS FERRY...KINGSLAND AND COLESBURG THROUGH 615
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 4:45 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT TUE JUN 22 2004

FLZ038-222230-
FLAGLER FL-
545 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN FLAGLER
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM
EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTH OF FLAGLER BEACH...OR
ABOUT 7 MILES WEST OF ORMOND BEACH...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THE HEART ISLAND
CONSERVATION AREA...FAVORETTA AND FLAGLER BEACH THROUGH 630 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 5:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT TUE JUN 22 2004

FLZ025-222300-
DUVAL FL-
618 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ARLINGTON...MOVING EAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND UNF...
TALLYRAND...SAN MARCO...RIVERSIDE...ORTEGA...NORMANDY...DOWNTOWN
JACKSONVILLE AND ARLINGTON THROUGH 700 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jun 22, 5:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
654 PM EDT TUE JUN 22 2004

FLZ024-025-222345-
DUVAL FL-NASSAU FL-
654 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU
AND DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND FREQUENT
LIGHTNING VALID UNTIL 745 PM EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF OCEANWAY...OR ABOUT
6 MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING NORTHEAST AT 25
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
OCEANWAY...FORT CAROLINE...ARLINGTON...YULEE...MAYPORT...TALBOT
ISLAND...LITTLE TALBOT ISLAND AND AMELIA CITY THROUGH 745 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
June 22, 6:20 PM EST
Where
Nassau County, Fernandina Beach
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.667, -81.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397151.